Coagulation problems relating to vitamin E

    loading  Checking for direct PDF access through Ovid

Abstract

In the studies outlined in this report, normal dogs receiving megadoses of vitamin E displayed no abnormalities in their coagulation mechanisms. However, when made mildly vitamin-K-deficient by using warfarin, the introduction of vitamin E produced a profound coagulopathy. This coagulopathy was characterized by a further reduction in the vitamin-K-dependent coagulation factors and did not influence the levels of the non-vitamin K coagulation factors. Only one human case has been described to date, and this particular patient was vitamin-K-deficient at the time he was receiving vitamin E. Further studies are necessary to ascertain the usefulness of this vitamin in thrombotic disease and to define the possible hematological toxicity in those patients with concomitant vitamin K deficiency.

Related Topics

    loading  Loading Related Articles